Purchase this article with an account.
April Harris, Fatimah Gilani; Lamotrigine associated retinal photoxicity.. Invest. Ophthalmol. Vis. Sci. 2015;56(7 ):1795.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Lamotrigine [3,5-diamino-6-(2,3-dichlorophenyl)-1,2,4-triazine) is an anticonvulsant drug, FDA approved for the treatment of epilepsy and bipolar disorder. It is also utilized off label for clinical depression. Lamotrigine absorbs ultraviolet(UV) light and generates free oxygen radicals potentially leading to cellular damage. We describe two patients using lamotrigine that experienced retinal photoxicity during uncomplicated vitreoretinal procedures involving routine light exposure.
Two patients on lamotrigine were examined and treated at a community based vitreoretinal practice. They were subsequently identified with symptoms consistent with retinal phototoxicity. The first patient noted central scotoma after vitrectomy for vitreous opacities. The second pateint experienced a profound decrease in vision after photodynamic therapy for chronic central serous retinopathy.<br /> Both patients were examined with multi-modal imaging including fundus photography, spectral domaim optical coherence tomography(SD-OCT) imaging, fluorescein and indocycanine green angiography.
The patients noted permanent visual changes after routine vitreoretinal procedures that would not be ordinarily be expected to induce light toxicity. In the first patient, fundus autofluoresence showed foveal hypoautorfluoresence with surrounding ring of hyperautofluoresence and OCT imaging revealed subtle disturbance of the inner and outer segment(IS/OS) junction of the photoreceptors. The second patient clearly had yellow foveal lesion on fundus photography and full thickness hyperreflectivity at the fovea with disruption of the external limiting membrane and IS/OS junction.
This is the first report of lamotrigine associated retinal photoxicity. Lamotrigine is a photosensitizer that is known to potentially lead to a photochemical reaction manifested as severe sunburn and may as well induce retinal phototoxicity during routine vitreoretinal procedures. Care should be taken to screen patients for use of this drug and consider discontinuing the drug prior to any planned vitreoretinal procedure involving light exposure. Exposure to even routine levels of light during treatment may lead to permanent and irreversible damage.
This PDF is available to Subscribers Only